Ohio, 2013Flash Flooding and Flooding in Ohio, December 21 to 25, 2013
December 21 to 25, 2013 · NWS CLE · 28 events in 17 counties and zones
A storm system moved into the Ohio Valley from the plains over the weekend of the 22nd, bringing heavy rain and severe storms to central and northern Ohio. An unusually strong jet transported nearly historic amounts of moisture from the Gulf of Mexico into the region which pushed surface dew points to 60 degrees by Saturday evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $1.8 million
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved into the Ohio Valley from the plains over the weekend of the 22nd, bringing heavy rain and severe storms to central and northern Ohio. An unusually strong jet transported nearly historic amounts of moisture from the Gulf of Mexico into the region which pushed surface dew points to 60 degrees by Saturday evening. The warm air and strong winds aloft supported the growth of strong damaging storms and heavy rain. Most of the region measured between two to four inches of precipitation. The recently melted snow pack combined with runoff from the moderate to heavy rain that weekend resulted in widespread flooding with all rivers experiencing minor to major flooding. A warm front lifted north across the area during the evening hours. Strong to severe thunderstorms developed during the late evening hours of the 21st. Severe weather continued into the early morning hours of the 22nd. A lot of wind damage was produced by the severe thunderstorms. The damage was especially bad across northern Richland County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 21, 9:36 PM EST, 24 minutes earlier.
Area forecast discussion, Dec 21, 9:36 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
936 PM EST SAT DEC 21 2013
.SYNOPSIS...
LOW PRESSURE WILL MOVE ALONG A FRONT STALLED OVER THE AREA WITH THE
LOW CROSSING LAKE ERIE MIDDAY SUNDAY THEN MOVING INTO EASTERN CANADA
WHILE PULLING A TRAILING COLD FRONT ACROSS THE THROUGH SUNDAY
EVENING. HIGH PRESSURE OVER THE PLAINS MONDAY WILL MOVE ACROSS OHIO
TUESDAY NIGHT AND OFF THE EAST COAST BY THURSDAY. ANOTHER COLD FRONT
WILL CROSS THE REGION THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LARGE AREA OF HEAVY RAIN HEADED INTO THE FORECAST AREA AT THIS
TIME. THIS RAINFALL COULD PRODUCE QUITE A BIT OF RAIN IN THE NEXT
5 TO 6 HOURS. THERE IS SOME THUNDERSTORM ACTIVITY MOVING NORTHEAST
INTO THE WEST CENTRAL PORTIONS OF OHIO. ALL OF THE HEAVY RAIN AND
CONVECTION IS RIDING UP ALONG THE STATIONARY FRONT AND IS THE
RESULT OF AN UPPER LEVEL JET MAXIMUM MOVING NORTHEAST ACROSS THE
REGION.
TEMPERATURES SHOULD CONTINUE TO SLOWLY WARM UP OVERNIGHT AS WARM
FRONT LIFTS NORTH TOWARD THE LAKE.
WILL CONTINUE TO MONITOR THE SITUATION AS FLOODING DEVELOPS
OVERNIGHT.
MEDIA REMIND YOUR VIEWERS AND LISTENERS TO TURN AROUND DONT DROWN.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
THE LOW SHOULD LIFT ACROSS THE WESTERN PART OF THE CWA SUN MORNING
THEN MAY CROSS THE WEST END OF LERI BEFORE CONTINUING NE INTO
EASTERN CANADA LATER SUN INTO SUN NIGHT. A DRY SLOT FROM 850MB UP
THRU 700 MB PUNCHES IN FROM THE SW BEHIND THE INITIAL COLD FRONT AND
THIS SHOULD HELP TO CUT OFF THE HEAVIER RAIN FROM SW TO NE FROM THE
MORNING INTO EARLY AFTERNOON. EXPECT LITTLE RAIN OR JUST SOME LIGHT
SHRA ONCE THE DRY SLOT HAS MOVED INTO ANY GIVEN AREA. AFTER MORNING
HIGHS...TEMPS SHOULD DRIFT SLOWLY DOWN THE REST OF THE DAY.
THE SECOND AND MORE SIGNIFICANT COLD FRONT SHOULD MOVE SE ACROSS THE
CWA SUN NIGHT WITH THE COLDER AIR ARRIVING LEADING TO A CHANGEOVER
FROM RAIN TO SNOW. LUCKILY...THE PRECIP SHOULD BE LIGHT AS DEEPER
WRAP MOISTURE STRUGGLES TO MOVE BACK INTO THE AREA. THE MODELS SHOW
DIFFERENCES IN HOW QUICKLY THE DEEPER MOISTURE MAY OR MAY NOT ARRIVE
SO UNCERTAIN REMAINS IN PRECIP INTENSITY FOR MON.
BY MON NIGHT INTO TUE...THERE SEEMS TO BE ENOUGH MODEL CONSENSUS IN
WRAPPING ENOUGH DEEPER MOISTURE ALONG WITH BRINGING THE UPPER
THERMAL TROUGH IN TO THINK THAT REASONABLY SIGNIFICANT LAKE EFFECT
SHSN WILL OCCUR WITH LIGHT AMOUNTS OF SNOW EVEN POSSIBLE OVER THE
REST OF THE AREA OUTSIDE OF THE SNOWBELT. WILL BEEF UP AND SPREAD
OUT POPS FOR TUE. THINK TEMPS BY TUE WILL BE COLDER THAN CURRENT
FORECAST SO HAVE LOWERED HIGHS MORE.
HIGH PRESSURE SHOULD FINALLY MOVE OVER THE AREA TUE NIGHT SO EXPECT
THE SHSN TO TAPER OFF WEST TO EAST TUE AFTERNOON THRU ABOUT MIDNIGHT
TUE NIGHT. TUE NIGHT WILL BE THE COLDEST NIGHT FOR THIS CURRENT RUN
OF DAYS. THE BIG QUESTION WILL BE HOW MUCH CIRRUS ARRIVES AS WARM
ADVECTION STARTS AT MID AND UPPER LEVELS. FOR NOW WILL TAKE A MIDDLE
OF THE ROAD APPROACH AND ALLOW FOR LOWS TO GET DOWN TO 10 TO 15
FOR A GOOD PART OF THE AREA.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
DRIER CONDITIONS ARE IN STORE FOR MOST OF THE AREA BY TUESDAY NIGHT
AS A SHARPLY AMPLIFIED MID-LEVEL RIDGE AND SURFACE HIGH PASSES
THROUGH THE REGION. THE EXCEPTION WILL BE A FEW LINGERING SNOW
SHOWERS IN FAR NORTHEASTERN OHIO AND NORTHWESTERN PENNSYLVANIA WITH
MODERATE INSTABILITY AND SUFFICIENT MOISTURE OFF LE.
WEDNESDAY MORNING MOISTURE BEGINS TO FILL IN ACROSS THE FORECAST
AREA FROM WEST TO EAST AHEAD OF THE NEXT PASSING LOW PRESSURE
SYSTEM. GUIDANCE SUGGESTS THERE MAY BE ENOUGH LIFT ASSOCIATED WITH A
500 MB VORT MAX AND SUFFICIENT NEGATIVE OMEGA TO INITIATE LIGHT SNOW
SHOWERS. HOWEVER...THE LIMITED MOISTURE WILL BE COMPETING AGAINST
DRIER AIR...SO WILL KEEP ONLY A SLIGHT CHANGE OF SNOW.
A FAST MOVING COLD FRONT WILL CROSS THE REGION EARLY THURSDAY
AFTERNOON...AND WILL INTRODUCE THE CHANCE FOR A PERIOD OF BRIEF
HEAVY SNOW. BUT IT WILL DRY OUT QUICKLY BEHIND THE FRONT...SHUTTING
OFF THE POTENTIAL FOR HEAVY SYNOPTIC SNOW DESPITE A SHALLOW
SHORTWAVE THAT WILL PROPAGATE THROUGH LATE THURSDAY NIGHT AND EARLY
FRIDAY MORNING. OTHERWISE FRIDAY WILL BE MOSTLY PRECIP FREE EXCEPT
IN THE SNOWBELT AREAS. OF NOTE...THE EUROPEAN SOLUTION IS MORE
AGGRESSIVE THAN THE GFS AND RESOLVES A LOW PRESSURE CENTER AND
WELL-DEFINED COLD FRONT...WHEREAS THE GFS SHOWS MORE OR LESS A
SURFACE TROUGH. WILL BLEND THE TWO SOLUTIONS FOR THURSDAY AND
FRIDAY/S FORECAST.
BY SATURDAY AN EXTENSION OF HIGH PRESSURE WILL WORK IN ACROSS
NORTHERN OHIO FROM A HIGH PRESSURE CENTER LOCATED OVER WESTERN
ILLINOIS. A STRONG COLD FRONT WILL CROSS THE AREA SUNDAY
AFTERNOON...THEN BECOME STATIONARY ACROSS MUCH OF OHIO.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
FRONTAL BOUNDARY LIES JUST SOUTH OF A LINE FROM FINDLAY TO
MANSFIELD TO YOUNGSTOWN. WE WILL CONTINUE TO SEE SOME VERY LOW
CEILINGS AND FOG THROUGH THE NIGHT DUE TO THE PROXIMITY OF THE
FRONTAL BOUNDARY. SOME THUNDERSTORMS CONTINUE ACROSS SOUTHERN
INDIANA AT THIS TIME AND WE ARE MONITORING THESE AS THEY TRACK
NORTHEAST. AT THIS TIME...CONFIDENCE IS SOMEWHAT LOW FOR
THUNDERSTORM ACTIVITY SO WILL LEAVE A MENTION OUT OF THE FORECAST
FOR NOW. POCKETS OF HEAVY RAIN COULD DROP VISIBILITIES
CONSIDERABLY FOR BRIEF PERIODS.
EXPECTING RAIN TO FINALLY END FROM WEST TO EAST BEGINNING AROUND
12Z TOMORROW MORNING AS RAIN PULLS OUT OF THE REGION.
WINDS WILL BE VARIABLE THROUGH THE FORECAST PERIOD DUE TO THE LOW
PRESSURE SYSTEM TRACKING ACROSS THE AREA.
.OUTLOOK...SPOTTY NON VFR LINGERS INTO MONDAY...IMPROVING BY
TUESDAY NIGHT. BY WEDNESDAY MOSTLY VFR CONDITIONS.
&&
.MARINE...
A FRONTAL BOUNDARY HAS DROPPED SOUTH ACROSS LAKE ERIE AND STALLED
OVER CENTRAL OHIO. WINDS ON THE NORTH SIDE OF THE FRONT ARE
GENERALLY LIGHT AND VARIABLE. SOUTH OF THE FRONT THERE IS MORE OF A
SOUTHERLY COMPONENT. SUNDAY MORNING THE WIND WILL BEGIN TO PICK UP
FROM THE SOUTH AND EAST ACROSS THE LONG AXIS OF THE LAKE AS A
SURFACE LOW FORMS ALONG THE FRONTAL BOUNDARY OVER WESTERN INDIANA
AND A LOW LEVEL JET STRENGTHENS. BY DAYBREAK SUNDAY THE BOUNDARY
WILL SHIFT BACK NORTH ACROSS THE SOUTHERN SHORELINE OF LAKE ERIE AND
THE FLOW WILL SWITCH FROM THE SOUTHWEST AS THE SURFACE LOW PULLS
NORTH INTO ONTARIO CANADA. THE WIND WILL BE GUSTING UPWARDS TO 25
KNOTS IN SPOTS ACROSS THE LAKE SHORE BY SUNDAY AFTERNOON AND A SMALL
CRAFT ADVISORY WILL LIKELY BE NEEDED.
BEHIND THE LOW EXPECT THE WIND TO BE GENERALLY OUT OF THE
WEST UNTIL TUESDAY EVENING WHEN A WEAK SURFACE HIGH DEVELOPS OVER
CENTRAL OHIO. THE WINDS WILL AGAIN GO LIGHT AND VARIABLE FOR ABOUT A
DAY...THEN VEER FROM THE SOUTH TO SOUTHWEST WITH THE PASSAGE OF
THE NEXT LOW PRESSURE SYSTEM BY FRIDAY EVENING.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR OHZ003-006>014-
017>023-027>033-036>038-047-089.
PA...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR PAZ001>003.
MARINE...NONE.
&&
SYNOPSIS...ADAMS
NEAR TERM...LOMBARDY
SHORT TERM...ADAMS
LONG TERM...MAYERS
AVIATION...LOMBARDY
MARINE...MAYERSHazardous weather outlook, Dec 21, 3:28 PM EST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
328 PM EST SAT DEC 21 2013
OHZ003-006>009-017>019-027>032-036>038-047-222030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-KNOX-
328 PM EST SAT DEC 21 2013
...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-222030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
328 PM EST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ010>014-020>023-033-089-PAZ001>003-222030-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
328 PM EST SAT DEC 21 2013
...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
THERE IS A CHANCE FOR SIGNIFICANT LAKE EFFECT SNOW MONDAY NIGHT
AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 21, 4:19 PM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
419 PM EST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HEAVY RAIN MANSFIELD/ONTARIO 40.76N 82.53W
12/21/2013 M2.00 INCH RICHLAND OH TRAINED SPOTTER
&&
EVENT NUMBER CLE1301659
BMLocal storm report, Dec 21, 6:26 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
626 PM EST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN BEREA 41.36N 81.85W
12/21/2013 M1.60 INCH CUYAHOGA OH TRAINED SPOTTER
&&
EVENT NUMBER CLE1301660
THOMPSONEvent by event
20 thunderstorm wind, 5 flash flood, 3 flood. Local standard time, as filed.
Flash Flood, Hancock
- When
- December 21, 10:00 PM EST to December 22, 6:00 AM EST
- Where
- Hancock County, 1.97 mi SSW of Findlay Priebe Arpt to 1.5 mi NNE of Jenera
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.094, -83.695
Road crews shut down major intersections in and around Findlay during the evening of December 21st. The off/on ramp of State Route 15 was flooded. Portions of Tiffin Avenue and Route 224 were shut down blocking most traffic into the city. Interstate 75 flooded and closed by flash flooding just north of Findlay.
Thunderstorm Wind, Marion
- When
- December 21, 10:55 PM EST to 11:15 PM EST
- Where
- Marion County, La Rue to Marion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 40.580, -83.320
A line of thunderstorms caused considerable damage in Marion County. A silo was damaged near LaRue and a semi truck was blown over near Marion. Many trees and large limbs were also downed across the area.
Thunderstorm Wind, Crawford
- When
- December 21, 11:20 PM EST
- Where
- Crawford County, New Winchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -82.920
Thunderstorm winds blew down a pole building near New Winchester.
Thunderstorm Wind, Crawford
- When
- December 21, 11:31 PM EST
- Where
- Crawford County, Tiro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.900, -82.770
Thunderstorm winds knocked a tree down on top of State Route 61.
Flash Flood, Crawford
- When
- December 22, 12:00 AM EST to 5:00 AM EST
- Where
- Crawford County, 1.86 mi NW of Monnett to 1.68 mi SSE of Bucyrus Crwfrd Co Ar
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 40.740, -83.054
Several roads throughout the county were closed because of high water along Ohio 100 southeast of Bucyrus and near the village of Monnett in the southern part of the county. Ohio 19 north of Bucyrus was closed.
Flash Flood, Wyandot
- When
- December 22, 12:00 AM EST to 2:00 AM EST
- Where
- Wyandot County, 1.97 mi NW of Carey to 1.31 mi WNW of Carey
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Other Federal Agency
- Coordinates
- 40.972, -83.394
Red Cross reports downtown Carey Ohio was flooded by heavy rain on the night of December 21st into 22nd. One home was flooded as a result of 1.5-2 of rain falling within a 6 hour time frame that evening before. The main street in Carey, U.S. 23, was closed by the flooding.
Thunderstorm Wind, Ashland
- When
- December 22, 12:00 AM EST
- Where
- Ashland County, Sullivan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -82.230
Thunderstorm winds tore the roof off of a building in Sullivan. Two people inside the building were briefly trapped.
Thunderstorm Wind, Knox
- When
- December 22, 12:05 AM EST
- Where
- Knox County, Mt Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.400, -82.480
Thunderstorm winds downed a few trees in the Mt. Vernon area.
Thunderstorm Wind, Medina
- When
- December 22, 12:10 AM EST
- Where
- Medina County, Valley City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.230, -81.950
Thunderstorm winds downed a tree.
Thunderstorm Wind, Wayne
- When
- December 22, 12:25 AM EST
- Where
- Wayne County, Wooster
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.800, -81.930
A trained spotter measured a 60 mph thunderstorm wind gust.
Thunderstorm Wind, Medina
- When
- December 22, 12:30 AM EST
- Where
- Medina County, Brunswick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -81.830
Thunderstorm winds downed many trees. Several homes lost shingles and siding.
Thunderstorm Wind, Wayne
- When
- December 22, 12:38 AM EST
- Where
- Wayne County, Wooster
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.800, -81.930
A trained spotter measured a 60 mph thunderstorm wind gust.
Thunderstorm Wind, Holmes
- When
- December 22, 12:40 AM EST
- Where
- Holmes County, 10 mi S of Millersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.405, -81.920
Thunderstorm winds downed a few trees in southern Holmes County.
Thunderstorm Wind, Morrow
- When
- December 22, 12:40 AM EST
- Where
- Morrow County, Mt Gilead
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.550, -82.830
Thunderstorm winds knocked tree down on State Route 61.
Thunderstorm Wind, Wayne
- When
- December 22, 12:50 AM EST
- Where
- Wayne County, Wooster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 40.800, -81.930
Thunderstorm winds downed a lot of trees across Wayne County.
Flood, Hancock
- When
- December 22, 1:00 AM EST to December 24, 5:00 PM EST
- Where
- Hancock County, 3.53 mi SSW of Findlay Priebe Arpt to 4.51 mi SW of Rawson
- Cause
- Heavy Rain
- Property damage
- $600,000
- Reported by
- County Official
- Coordinates
- 41.071, -83.699
The Blanchard River at Findlay Ohio crested at 15.58 feet on Sunday the 22nd of December according to a USGS post storm survey. This crest is the 8th highest on record and two feet above major flood stage. The level, though significant, did not reach the level needed for massive evacuations which is 16 feet.Significant parts of Findlay were underwater and numerous state highways were closed. The Eagle Creek, a tributary to joins with the Blanchard River in Findlay, also reached major flood stage at 11.4 feet. The highways that were closed included U.S. 68 on the south side. Four homes sustained major damage, 2 minor based on FEMA's damage assessment criteria. Other homes were flooded in their basements. In all, 45 homes experienced flood damage.
Thunderstorm Wind, Geauga
- When
- December 22, 1:00 AM EST to 1:05 AM EST
- Where
- Geauga County, Burton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.470, -81.150
Thunderstorm winds downed a tree and a large limb in the Burton area.
Thunderstorm Wind, Wayne
- When
- December 22, 1:05 AM EST
- Where
- Wayne County, Apple Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -81.830
Thunderstorm winds downed a couple of trees.
Thunderstorm Wind, Summit
- When
- December 22, 1:15 AM EST
- Where
- Summit County, Akron
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.080, -81.500
Thunderstorm winds downed three trees. All three trees blocked streets.
Thunderstorm Wind, Holmes
- When
- December 22, 1:15 AM EST
- Where
- Holmes County, Millersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.550, -81.920
Thunderstorm winds downed a few trees.
Thunderstorm Wind, Trumbull
- When
- December 22, 1:40 AM EST
- Where
- Trumbull County, Farmdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.430, -80.620
Thunderstorm winds downed a tree. The fallen tree damaged a truck.
Thunderstorm Wind, Stark
- When
- December 22, 1:40 AM EST
- Where
- Stark County, 2 mi E of Canton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.800, -81.342
Thunderstorm winds downed a few trees.
Thunderstorm Wind, Mahoning
- When
- December 22, 2:00 AM EST
- Where
- Mahoning County, Youngstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 41.070, -80.650
Thunderstorm winds downed several trees across Mahoning County. A fallen tree damaged a house in Youngstown.
Flash Flood, Morrow
- When
- December 22, 3:00 AM EST to 7:00 AM EST
- Where
- Morrow County, Mt Gilead to 0.49 mi SW of Mt Gilead
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 40.550, -82.830
Heavy rain around 2 inches in 6 hours caused the Whetstone Creek to flash flood during the early morning hours of the 22nd. The Whetstone Creek runs from the Mt. Gilead Lakes and Mt. Gilead Upper Lake Dam through southern Mt. Gilead. A dog shelter just west of Main Street was flooded with 18 of water from the flood. The dogs had been removed before the flood waters crested. The Morrow County Fairgrounds inundated as well.
Flood, Marion
- When
- December 22, 11:00 AM EST to December 23, 12:00 AM EST
- Where
- Marion County, 0.78 mi N of La Rue to 0.87 mi SW of La Rue
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- State Official
- Coordinates
- 40.591, -83.319
The Scioto River at La Rue in Marion County Ohio experienced it's worst flood in 50 years (03/05/63 15.95 feet) when it crested at a stage of 14.18 feet on December 22nd. This major flood surpassed the more recent floods February 28, 2011 by only 0.09 feet. The Scioto River will flood the outskirts of town before reaching the city limits. When the river comes out of banks, it quickly fills up the low lying town. The Kiwanis Village retirement community, an apartment complex for seniors inundated as much as 2 feet in some units, and reached the roofs of cars left in the parking lot. 100 people had to be evacuated. Access in and out of town were cut off by flood waters. The floods were the result of heavy rain tha fell on December 21st over saturated ground. Any snow had long since melted and the ground was not frozen. The basin average rainfall was around 3 inches.
Flood, Seneca
- When
- December 22, 5:00 PM EST to December 25, 6:00 PM EST
- Where
- Seneca County, 0.61 mi SSW of Tiffin Arpt to 1.37 mi NE of Tiffin Seneca Co Arp
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.141, -83.173
The Sandusky River at Tiffin came out of its banks after a heavy rain event on the 21st and 22nd. The river 11.11 feet, 0.61 feet above moderate flood stage. Flooding impacted Route 53 north of U.S. 224. Floodwaters also inundated Township Road 131. In the city of Tiffin, Water Street, Marlyn Street, Front Street, and Davis Street were inundated. There was one fatality on Maryln Street due to the flooding.
Flash Flood, Seneca
- When
- December 23, 2:30 AM EST to 10:00 AM EST
- Where
- Seneca County, 1.43 mi SE of Cromers to 1.56 mi ESE of Adrian
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 41.166, -83.200
Warm rain of around an inch to an inch and a half melted all the snowpack during the 24 hours preceding the flash floods. The earlier rain saturated the ground and filled the storm drainage systems in the city of Tiffin. As a round of moderate rainfall moved in on the evening of the 22nd, it produced overflow and flooding in the city. The viaduct on North Washington Street was flooded and closed, and Main Street near Heidelberg University's senior apartments was flooded. Areas throughout Seneca County experiencing high water were CR 594; SR 587, north of TR 96; SR 231, south of CR 6; SR 4, north and south of Attica; North SR 53 at CR 32; SR 101 at CR 179; SR 19 at CR 32; and Euclid Avenue. Also, US 224, east of SR 100, was closed.
Thunderstorm Wind, Richland
- When
- December 23, 11:35 PM EST to 11:55 PM EST
- Where
- Richland County, Shelby to 0.77 mi WNW of Olivesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 40.880, -82.650
A line of severe thunderstorms moved across the northern half of Richland County and caused widespread damage. The damage was especially bad in the Shelby area where dozens of trees were downed causing widespread power outages. At least four building sustained significant damage from either the strong winds or fallen trees. Dozens of other homes lost roofing or siding. Several barns to the east of Shelby were leveled. A lot of damage was also reported north of the Mansfield Airport in the Ganges Five Points area where at least four farm buildings were destroyed. A large sign was flattened at the intersection of State Route 13 and 96. Dozens of trees were downed elsewhere across northern Richland County.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Seneca | 2013-12-24 | 58 | Male | In Water | Direct |
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, December 21 to 23, 20133 deaths · 2 injured · $597,000 · EF1 · 54 events
- Tornadoes and Damaging Winds in Mississippi, December 21, 20131 death · 11 injured · $2.2 million · EF2 · 21 events
- Tornado and Flash Flooding in Arkansas, December 21, 20131 death · 3 injured · $565,000 · EF2 · 9 events
- Lightning Strike and Heavy Rain in Texas, December 21, 20132 deaths · 1 injured · $36,000 · 3 events
- Flash Flooding and Flooding in Indiana, December 21 to 23, 20131 death · $199,000 · 12 events
- Flooding in Indiana, December 21 to 31, 20131 death · 1 injured · $72,000 · 7 events
- Flash Flooding and Flood in Kentucky, December 21 to 22, 20131 death · $60,000 · 10 events
- Ice Storm and Winter Storm in Missouri, December 21 to 22, 20131 death · 37 events
- Ice Storm in Michigan, December 21 to 22, 2013$29 million · 10 events
- Tornado and Damaging Winds in Louisiana, December 21, 2013$4.2 million · EF1 · 23 events
- Ice Storm and Winter Weather in Michigan, December 21 to 22, 2013$18 million · 9 events
- Flash Flooding and Flooding in Ohio, December 21 to 25, 2013$292,000 · 64 kt wind · 75 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483485, 488006, 488013, 488011, 483486, 483515, 488017, 488020, 488142, 488015, 488019, 488016, 488021, 488148, 488022, 483176, 488024, 488144, 488018, 488023, 488141, 488145, 488146, 483526, 483529, 483151, 482524, 488007.